On the Multidimensional Creep Deformation of Ice by Finite Element Analysis

[+] Author and Article Information
Y. J. Liu, T. R. Hsu

Thermomechanics Laboratories, Department of Mechanical Engineering, University of Manitoba, Winnipeg, Manitoba, Canada

J. Energy Resour. Technol 104(3), 193-198 (Sep 01, 1982) (6 pages) doi:10.1115/1.3230402 History: Received May 04, 1981; Revised January 04, 1982; Online October 22, 2009


This paper deals with the use of finite element analysis of the creep deformation of ice covers subject to localized loads. An incremental deformation approach was adopted and better computational efficiency and stability were achieved with the selection of proper integration schemes for the constitutive equation. A numerical example is included to illustrate the usefullness of the present method. This case deals with the “sinking” of a heavy pipe into the surface of an ice cover, a situation which is analogous to the stability of heavy structures and equipment resting on frozen foundations in the cold region engineering operations. Close agreement between the analytical and experimental results were obtained.

Copyright © 1982 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In